Illinois, 2021

Heavy Rain in Illinois, July 7, 2021

July 7, 2021 · NWS ILX · 1 event in 1 county or zone

A slow-moving cold front draped across north-central Illinois triggered scattered thunderstorms during the afternoon and evening of July 7th. While severe weather and flash flooding were not observed, locally heavy rainfall within the storms created hazardous driving conditions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A slow-moving cold front draped across north-central Illinois triggered scattered thunderstorms during the afternoon and evening of July 7th. While severe weather and flash flooding were not observed, locally heavy rainfall within the storms created hazardous driving conditions. As a result, a vehicle skidded off the northbound lane of I-55 near Lincoln in Logan County and was struck by a semi travelling in the southbound lane at about 10:11pm CDT. Four of the five passengers in the vehicle were killed, while the other passenger sustained critical injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 7, 5:52 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 7, 5:52 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
652 PM CDT Wed Jul 7 2021

.SYNOPSIS...
Issued at 315 PM CDT Wed Jul 7 2021

Isolated to scattered showers and thunderstorms will continue into
tonight, as a cold front in northwest IL moves through central IL.
A few thunderstorms could be strong or severe with gusty winds
until dusk north of I-72. Lows overnight will be in the mid 60s
northwest of the IL river and around 70 in southeast IL. Chances
of showers and thunderstorms will linger over eastern IL on
Thursday as the cold front moves through southeast IL during
Thursday. Highs Thursday will be in the upper 70s and lower 80s in
central IL, and mid 80s in southeast IL. Dry and cooler weather
briefly returns to the area Thursday night and Friday morning.
More widespread showers and thunderstorms with heavier rains will
arrive this weekend as a stronger Low pressure system moves into
the Midwest.

&&

.SHORT TERM...(This evening through Thursday)
ISSUED AT 330 PM CDT Wed Jul 7 2021

Mid afternoon surface map shows a cold front pushing slowly se
over nw IL, and still nw of Knox and Stark counties at 330 pm.
Isolated to scattered convection was mainly north of I-72 and
south of I-70 and drifting ne. Convection was more widespread in
nw IL closer to the cold front and east of IL over IN/KY. Had a
few funnel clouds reports in east central IL early this afternoon
along with a few cells producing brief heavy rains and gusty
winds. We issued a SPS to address the chances of brief funnel
clouds this afternoon in parts of central and east central IL. A
weather observer on east side of Bloomington a mile WNW of the BMI
airport had 0.40 inch rain in less than a half hour with a 35 mph
wind gust just before 2 pm. Tropical airmass remained over CWA
this afternoon with temps in the mid to upper 80s and heat indices
in the upper 80s/lower 90s.

Latest CAMs move cold front se through central IL during tonight
and approaching I-70 by mid Thu morning. Chances of showers and
thunderstorms will continue tonight and linger in eastern IL on
Thu with cold front passing thru se IL by mid afternoon Thu. SPC
day1 update has marginal risk of damaging wind gusts (5% risk) from
I-72 north until dusk. SPC day2 outlook keeps marginal risk of
damaging wind gusts (5% risk) east of IL over Indiana. Lows
overnight to range from mid 60s nw of the IL river, to around 70
in se IL. Highs Thu to range from the upper 70s north of I-72 and
mid 80s in southeast IL from I-70 south, where afternoon heat
indices peak in the upper 80s/lower 90s early Thu afternoon before
front moves thru.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 345 PM CDT Wed Jul 7 2021

A brief return of dry and less humid air on Thu night as dewpoints
slip into the upper 50s/lower 60s as weak 1017 mb high pressure
settles into WI/IL by dawn Friday. This dry period will be brief
though as the forecast models continue to show a stronger short
wave digging into the Midwest from the northern Rockies by this
weekend and eventually forming a cutoff 500 mb low in se IA, ne MO
and nw IL Sat night into Sunday. A warm front to lift back north
over central IL Fri afternoon/evening, returning chances of
showers and thunderstorms. MCS with moderate to heavy rains
likely develops Fri night over southern IA/northern MO and moves
into central IL. SPC day3 outlook has marginal to slight risk of
severe storms Fri night just west of Schuyler county over far west
central IL into central/sw IA and northern MO. WPC has marginal
risk of excessive rainfall mover much of central IL fri night for
their day3 outlook as pcpn water values top 2 inches. There has
been a southward shift of the heavy rain band this weekend into
central IL with a couple inches of rain possible this weekend
especially from Peoria south. The heaviest rainfall is expected
from Fri night through Sat night.

Stay close to consensus for the forecast early next week with
continued chances of showers and a few thunderstorms with upper
level trof pivoting into IL on Monday. Rain chances to become more
isolated Monday night and Tue.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 635 PM CDT Wed Jul 7 2021

Widely scattered showers and thunderstorms are expected through
the TAF period as a weakly forced cold front moves through the
region. For most of the regional terminals, both coverage and
confidence remain too low to include a mention of TSRA/VCTS in
the TAFs. Nevertheless, ceilings are anticipated to gradually
lower into the MVFR range between 09z-22z in conjunction with
frontal passage. There could be a few pockets of IFR, mainly at
PIA/BMI between 09z-15z, but MVFR will be the rule during that
timeframe. Widespread VFR conditions will return beyond 22z.

Low-level winds will remain light and variable until 12z, then
develop a NW component with sustained speeds increasing to 5-10
kts.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...07
SHORT TERM...07
LONG TERM...07
AVIATION...MJA
Hazardous weather outlook, Jul 7, 2:06 PM CST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
306 PM CDT Wed Jul 7 2021

ILZ027>031-036>038-040>048-082015-
Cass-Champaign-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-
Menard-Peoria-Piatt-Schuyler-Stark-Tazewell-Vermilion-Woodford-
306 PM CDT Wed Jul 7 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Hot and humid conditions this afternoon will result in heat
indices in the 90s.

There is a marginal risk of severe weather for northern portions
of the CWA this afternoon and evening. The main threat is strong
gusty winds up to 60 mph and small hail.

Moderate flooding is ongoing on the Illinois River near Havana and
Beardstown. Minor flooding will continue along other portions of
the Illinois River.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

More scattered showers and thunderstorms are expected southeast
of I-55 Thursday. Friday begins a stormy period with thunderstorm
chances through Tuesday. Heavy rainfall is a possibility and could
present a risk of flash flooding, especially Friday night into
Saturday.

Moderate flooding will continue along portions of the Illinois
River through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ049>057-061>063-066>068-071>073-082015-
Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Macon-Morgan-Moultrie-Richland-Sangamon-
Scott-Shelby-
306 PM CDT Wed Jul 7 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Hot and humid conditions this afternoon will result in heat
indices in the 90s.

There is a chance of scattered thunderstorms this afternoon and
evening. No severe weather is expected for areas south of I-72.

Moderate flooding is ongoing on the Illinois River near Havana and
Beardstown. Minor flooding will continue along other portions of
the Illinois River.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

More scattered showers and thunderstorms are expected southeast
of I-55 Thursday. Friday begins a stormy period with thunderstorm
chances through Tuesday. Heavy rainfall is a possibility and could
present a risk of flash flooding, especially Friday night into
Saturday.

Moderate flooding will continue along portions of the Illinois
River through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Roberson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Logan

When
July 7, 8:00 PM CST to 11:00 PM CST
Where
Logan County, 1.87 mi NNE of Fogarty
Deaths
0 direct, 4 indirect
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
40.105, -89.416

As a result of heavy rainfall, a vehicle skidded off the northbound lane of I-55 south of Lincoln in Logan County and was struck by a semi travelling in the southbound lane at about 10:11pm CDT. Four of the five passengers in the vehicle were killed, while the other passenger sustained critical injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Logan2021-07-0747MaleVehicle/Towed TrailerIndirect
Heavy Rain, Logan2021-07-0716FemaleVehicle/Towed TrailerIndirect
Heavy Rain, Logan2021-07-0717FemaleVehicle/Towed TrailerIndirect
Heavy Rain, Logan2021-07-0717MaleVehicle/Towed TrailerIndirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962841.